Question from Ken of Virginia, USA:
My mother had surgery to remove colon polyps (about 12-18″ of colon removed). This occurred about 3 weeks ago, and she has recovered as expected from the surgery. However, there has been a continuation of severe gas pains and diarrhea ever since. Is this normal, and how long should you expect it to last. The doctor has only said “these things take time.”
It is not unusual for patients who have had a portion of the colon removed to experience diarrhea for a period of time; this is most common when the sigmoid colon is removed, but can occur after loss of any area of the colon. This usually does improve with time, although bulk agents (such as psyllium) are sometimes needed to solidify the stools, as well as the use of antidiarrheal meds in some such as Loperamide (Imodium) or Diphenoxylate (Lomotil). These should not be use without consulting a physician.
Another frequent cause of diarrhea after almost any type of surgery is known as Antibiotic Associated Diarrhea or Colitis (also known as Pseudomembranous Colitis). This is due to the use of acquisition of a bacterium that produces the colitis; this usually follows antibiotic use-but can occur even without such.
Pseudomembranous Colitis can be a serious disease; it can be diagnosed via a stool sample that identifies either the bacterium or the toxin that is produced. Treatment involves yet another antibiotic to attack the responsible bacterium.
While there are other causes of postoperative diarrhea-these two are by far the most common in clinical practice.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.